PMRGCAuk
7,094 members11,305 posts

Erratic heartbeat when reducing Pred

Does anyone have problems with erratic heartbeat and dizziness especially while trying to reduce Prednisone? I have been on 2.5 mg for about 6 months but every time I try & reduce by .5 mg I experience episodes of temporary rapid heartbeats and nearly pass out. At times I have several episodes daily. I recall PMRPro experiencing something like this but can't find the thread. Can anyone please help?

12 Replies
oldestnewest

I have atrial fibrillation that caused such problems - almost certainly due to the autoimmune part of the PMR.

Trying to find a sensible site with info about adrenal insufficiency is a nightmare - all comes up with the woo sites about adrenal fatigue!! However - they all claim it can be a sign of poor adrenal function. Do you have any other problems? Has your doctor tried doing a Synacthen test (ACTH stimlation test) to see if your adrenal glands are capable to producing cortisol?

1 like
Reply

Good morning PMRpro. Thanks for your prompt reply. I have had this problem for quite a few years ( prior to diagnosis of PMR nearly 3 yrs ago) . It gradually worsened , which I have now calculated had coincided with Pred reduction. About 6 months ago when I was down to about 2.5 mg it became more frequent and severe. My GP did a full blood count which revealed unexplained anaemia which in turn led to a referral for a colonoscopy and colon cancer diagnosis.My GP said the anaemia caused the erratic heartbeat. I had an iron infusion which I must admit helped although it didn't fix it entirely. I had surgery to remove the tumour and began trying to reduce again recently when I had fully recovered with the same result: erratic heartbeat with dizziness and close to fainting. I have mentioned to my GP that it seems to coincide with Pred reduction. Of course it doesn't explain why I had this problem prior to PMR diagnosis. Maybe the Pred has controlled whatever the problem is and now I'm down to low doses it has returned worse than it was. The GP hasn't done a Synacthen test but I will ask her if it's possible. Due to the erratic nature of the symptoms it's not going to show up when they listen to my heart. I had an ECG prior to my surgery which came out normal.

Reply

Just a one-off ECG? Not a 24 hour one and an episode happened during it? That's all a bit meaningless! And yes - getting the stethoscope out doesn't convey much does it!

I have noticed I get "funny dos" when I reduce the pred down to 5-ish - more sort of waves of feeling sort of strange - I said to the cardiologist yesterday, I can't explain them in English never mind in German!!! But I don't like them!!!

1 like
Reply

Yes, only one ECG prior to surgery. They seem to think my heart must be fine as it was normal. According to some previous threads I do recall you had many frustrating episodes until you were diagnosed PMRpro , if my memory serves me right. What meds are you on to control the ' episodes' ?

Reply

I'm on an anti-arrythmic drug which seems to work very well.

Hmmm - I have never had a dodgy one-off ECG. There is, however, definitely something not right with my cardiac function when not under medication...

1 like
Reply

I suffer with palpitations too, I've been on 3mg daily since Sept 2016 (for my GCA/PMR diagnosed 2014) and cannot get lower. I've always tended to get the symptoms, along with dizziness, when reducing but as I haven't reduced recently I didn't link the fact I have palpitations daily now - they wake me up my heart leaping out of my chest with sweating - could be anything to do with the steroids. However it got so bad I saw my GP who immediately did an ECG which to my dismay came out abnormal (non-smoker/drinker). Am waiting to see a Cardiologist.

I did want to put something out to ask if this kind of thing is all down to the treatment of the illness we have.

Also In the last six months I have been diagnosed with Sicca syndrome - acute dryness in the mouth, eyes, nose, itchy skin etc.; Vulvodynia- like having chronic systitus; Syringoma (in the same area as the Vulvo.) and blocked sebacious glands in the forehead, which could be linked to the Syringoma (begnign tumours) as they too are blocked glands!!.

...and now the heart, what is going off!! so of all the 'ologies' I've seen Urology, Gynaecology, Dermatology -oh and Oncology (I've had to stop the cancer drug for 3mths to see if it is causing the extreme dryness down below) so far no better and only 3 weeks left.

So the big question is, is it down to Rheumatology? I'd love to know.

1 like
Reply

Sjogren's - would produce most of those symptoms.

1 like
Reply

Until now had never heard of this - have just read up on it and you are right - it sounds like it might be. None of my Doctors know what to do except to tell me I'm a difficult one - I will definitely be taking this further as I'm nearing my wits end.

Thank you so much for this PMRpro - will let you know how I get on.

Reply

Thanks once again PMRpro. I'll have another chat to my GP and see what she says. It's going to be difficult to diagnose though as I think I remember you writing in a previous thread that the only way to get results was to ring the ambulance when you were having an episode so that the heart monitor could be used . Even that's difficult though, as each episode for me is quite short lived. Telian - my good luck wishes to you. I hope everything sorts out for you too. We are so fortunate to have this site.

Reply

There are long term monitors that can monitor over weeks and weeks. Ask.

1 like
Reply

Many thanks for the good wishes.

I'm currently wearing a heart monitor for three days before I see a Cardiologist, my ECG came back abnormal so anxiously waiting for the results. Another thing that's come out of this is the blood results taken at the same time have come back that I'm anaemic - so on iron tablets now but also I agreed to have an endoscopy to see what was going on with this 'invisible' blood loss. I have a small hiatus hernia and two polyps which they took biopsies of. When I asked the Endoscopist what was going with me he didn't hesitate in saying he thought it was the GCA!! Along with the Vulvodinia I've just been diagnosed with what else!..........So will be having a conversation with Prof D. in April when I see him next.

Many thanks for the good wishes.

1 like
Reply

Thanks PMRpro. I'll do that.

Reply

You may also like...